Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Melbourne, FL

August 15, 2020Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 15, 2020, 6:10 PM EDT for Brevard County, Florida. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2020, 6:10 PM EDT (22:10 UTC)
Expired
Aug 15, 2020, 7:00 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 26 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:25 PM EDTTSTM WND GST 403 Sse Cocoa, FLUSAF TOWER 9404 REPORTED A WIND GUST OF 40 MPH/35KT FROM THE WEST.
Aug 15, 6:30 PM EDTTSTM WND GST 505 S Cocoa, FLSPOTTER BRE196 REPORTS WIND GUST TO 50 MPH/43 KT IN ROCKLEDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS52 KMLB 152210
SVRMLB
FLC009-152300-
/O.NEW.KMLB.SV.W.0068.200815T2210Z-200815T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
610 PM EDT Sat Aug 15 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Brevard County in east central Florida...

* Until 700 PM EDT.

* At 609 PM EDT, a severe thunderstorm was located near Viera, or
  near Rockledge, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2839 8056 2832 8057 2825 8057 2820 8086
      2828 8086 2850 8060 2841 8054
TIME...MOT...LOC 2209Z 240DEG 15KT 2826 8081 

HAIL...<.75IN
WIND...60MPH
 
$$

Kelly
1 follow-up statement
870 
WWUS52 KMLB 152256
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
656 PM EDT Sat Aug 15 2020

FLC009-152306-
/O.EXP.KMLB.SV.W.0068.000000T0000Z-200815T2300Z/
Brevard FL-
656 PM EDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY WILL
EXPIRE AT 700 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 2839 8056 2832 8057 2825 8057 2820 8086
      2828 8086 2850 8060 2841 8054
TIME...MOT...LOC 2256Z 240DEG 15KT 2835 8062 

$$

Kelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:49 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 3:49 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
349 PM EDT Sat Aug 15 2020

.DISCUSSION...

Current-tonight...Favorable moisture and several boundaries at
play will allow scattered to numerous showers and storms will
continue into this evening across east central Florida. Highest
coverage in the near-term will be along and to the south and
east I-4 across SE Volusia, Orange, Seminole, Osceola and Brevard
counties where another well-defined, large outflow boundary
boundary collides with the east sea breeze. Some of this activity
could reach Okeechobee and the Treasure Coast by early evening,
but current showers and storms across this region may stabilize
the atmosphere enough to keep most of the convection to the
north. Temperatures in the mid levels are not overly cool, but
some dry aloft will promote wind gust potential of 40-50 mph in
the stronger storms in addition to frequent lightning and
torrential downpours.

Satellite imagery is also showing clouds thinning west of I-4 so
will leave mention of scattered storms across this area through
sunset. Once the sun goes down, most activity should have pushed
offshore or have dissipated, but some hi-res guidance is showing
some shower/storm activity for a few hours into this evening along
with some debris rain. So forecast will keep a slight chance
mention into late evening.

Cloud cover will thin out of overnight to partly cloudy with
overnight lows in the middle to upper 70s.

Sunday-Wednesday (previous)...Positive tilt trough spanning the
eastern CONUS shears out Mon in response to a short wave trough
amplifying farther upstream over the MS/OH valleys. This trailing
trough will dig southward into the GOMEX through the middle of
next week, placing Florida in persistent SW flow aloft that
strengthens next Tue-Wed.

At the surface, the western extension of the Atlantic surface ridge
will remain to our south/east which means that SW flow aloft will
extend down to the surface. This synoptic pattern bears similarities
to the west pattern following the passage to Isaias a couple weeks
ago, albeit with a stronger upstream trough/weaker ridging to the
east.

Coupled with ample deep layer moisture, this favors the eastern side
of the peninsula for higher diurnal probs for convective over the
next several days. Current forecast bears this out, with numerous
showers/storms each afternoon, with diminishing activity lingering
a few hours into the evening. All in all, the inherited forecast was
pretty much followed. Temps near to slightly above normal with maxes
in the L90s and min in the M-U70s.

Thursday-next Saturday (previous)...Pattern change in store for
late week into next weekend as the Atlantic ridge (594-594DM high
center) rebuilds strongly off the SE US coast. The surface ridge
axis responds by lifting north across the Lake O/Treasure Coast
region Friday morning and over the northern CWA by Saturday.

NBM POPs for days 5-8, which look overdone, especially for Fri-Sat.
An increasingly backed  onshore flow coupled with a strengthening
ridge aloft translates to POPs near to below normal over the eastern
side of the peninsula, certainly not the 70-80+ that the the blend
is advertising. For now have conservatively trimmed them back by 10
percent (60-70), however, strongly suspect we'll see these numbers
come down ~20 percent as we approach the latter half of next week.

&&

.AVIATION...
Ongoing showers and storms along the Treasure Coast and
along the I-4 corridor northward. Additional showers and storms are
expected to form later this afternoon along the sea breeze and
outflow boundary collisions, and continue through early to mid
evening. Included TEMPO groups starting at 18Z with MVFR CIGs and
VIS for KMCO, KLEE, KSFB, KISM, KVRB, and KFPR until 22Z. Included
TEMPO groups starting at 19Z with MVFR CIGs and VIS for KDAB, KTIX,
and KMLB until 23Z. VFR conditions outside of convection through the
TAF period. Winds will be from the SW/SSW at 5-10 KT along the
interior, and from the SSE along the coast at 5-10 KT due to the sea
breeze already pushing inland. Tomorrow, winds will start off
variable at around 5 KT before becoming SW at 5-10 KT by mid
morning. Included VCSH from KMLB southward and for the interior
sites starting at 15Z. Included VCTS starting at 18Z for KMCO.

&&

.MARINE...

Through tonight...Threat continues for showers and storms pushing
offshore of Brevard and Volusia counties the remainder of this
afternoon and into the evening, perhaps reaching the Treasure
Coast waters. Strongest storms will be capable of wind gusts over
35 knots and frequent lightning. Overnight, isolated storms remain
possible, especially near and over the Gulf Stream waters. Winds
will be out of the SW/SSW around 10-15 kt offshore and close to 10
kt nearshore. Seas continue around 2 ft with up to 3 ft possible
well offshore.

Sunday-Wednesday (previous)...Persistent SW flow AOB 10kt with
seas 1-2ft along the coast and 3ft farther offshore. Wave model
guidance brings in some 4ft or even 4-5ft combined seas into the
outer waters early next week. This looks to be NE swell generated
by a secondary coastal low which develops in the trailing
baroclinic zone behind departing T.S. "Kyle". This may be a bit
overdone, so for the time being have trimmed this back by a foot,
which keeps offshore seas no higher than 3-4ft.

Thursday...Conditions continue to be generally favorable with
light southerly flow around 10 kt and seas of 2-3 ft nearshore
and 3-4 ft offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  74  92  76 /  60  20  60  20
MCO  94  76  92  76 /  60  20  70  20
MLB  93  76  92  77 /  60  30  60  20
VRB  93  75  92  76 /  40  30  60  20
LEE  92  77  91  76 /  60  20  60  20
SFB  95  77  93  76 /  60  20  70  20
ORL  95  78  93  76 /  60  20  70  20
FPR  92  73  92  76 /  40  30  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Combs
RADAR/DSS....Negron
AVIATION...Watson
Hazardous weather outlook, Aug 15, 10:45 AM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1045 AM EDT Sat Aug 15 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-160100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1045 AM EDT Sat Aug 15 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and isolated lightning storms expected to
develop early this afternoon initially west of the I-4 corridor
and along the sea breeze across the Space and Treasure Coasts.
Then, storms will become scattered to numerous across the area
through the afternoon initially across the interior before
shifting toward the east coast later in the day. Storm motions
will be east to northeast around 10-15 mph, pushing offshore into
the evening hours. Main hazards will be frequent lightning, gusty
winds up to 40 to 50 mph, small hail, and locally heavy rainfall.

.FLOOD IMPACT...
Storm motions look to be faster today than previous days. However,
due to recent heavy rainfall across the interior, there will be a Very
Low threat for flooding there, as heavy downpours or training
storms could cause minor flooding in areas that have received rain
over the last several days. Have also included a Low threat
southeast of I-4 across the area where southwesterly flow and sea
breeze convergence storms will possible and may linger over an
area longer than storms to the north. Locally heavy rainfall
totals around 2 inches will be possible in a short amount of time.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest through 3PM this afternoon due to tidal effects.
To reduce your chance of being caught in the seaward pull of a rip
current, swim only within sight of a lifeguard, and never swim
alone, while following social distancing guidelines.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots will be possible this afternoon in and
close to lightning storms. Storms will begin over inland areas,
before drifting offshore this afternoon into this evening.
Mariners on both inland lakes and on the Atlantic waters should
watch for storms approaching from the west.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
This pattern will favor above normal shower and lightning storm
chances through the end of the week, especially across the
interior. Main hazards with any storms will continue to be
frequent lightning, gusty winds, and torrential downpours. A
Moderate Risk of rip currents looks to continue through the
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Combs

In the hours before

Special weather statement, Aug 15, 3:28 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
328 PM EDT Sat Aug 15 2020

FLZ041-141-152015-
Coastal Volusia FL-Inland Volusia FL-
328 PM EDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 415
PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand Airport, or near DeLand, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2934 8104 2886 8076 2884 8128 2926 8136
      2927 8115 2932 8115
TIME...MOT...LOC 1927Z 262DEG 12KT 2908 8119

KN
Special weather statement, Aug 15, 4:41 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
441 PM EDT Sat Aug 15 2020

FLZ041-141-147-152130-
Coastal Volusia FL-Northern Brevard County FL-Inland Volusia FL-
441 PM EDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD AND
SOUTHEASTERN VOLUSIA COUNTIES UNTIL 530 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving northeast at 5 mph. Additional storms should
develop southward into northern Brevard county.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
New Smyrna Beach, Edgewater, Oak Hill, Scottsmoor and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2876 8066 2868 8102 2869 8102 2871 8104
      2892 8108 2906 8087
TIME...MOT...LOC 2040Z 241DEG 6KT 2891 8089

Kelly
Special weather statement, Aug 15, 5:30 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
530 PM EDT Sat Aug 15 2020

FLZ045-141-147-152215-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-
530 PM EDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD AND SOUTHEASTERN
ORANGE COUNTIES UNTIL 615 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haulover Canal, moving northeast at 5 mph. Additional storms will
develop southward along a boundary collision toward Canaveral Groves
with movement also toward the east.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Titusville, Cocoa, Merritt Island Wildlife Refuge, Cape Canaveral,
Lone Cabbage Fish Camp and Port Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2838 8056 2835 8089 2835 8096
      2881 8090 2882 8070 2881 8070 2850 8051
      2846 8049
TIME...MOT...LOC 2129Z 241DEG 6KT 2878 8078

Kelly
Special weather statement, Aug 15, 5:48 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
548 PM EDT Sat Aug 15 2020

FLZ047-053-147-152230-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
548 PM EDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREVARD AND EASTERN AND
SOUTHERN OSCEOLA COUNTIES UNTIL 630 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Holopaw, moving northeast at 5 mph. Addtional strong
storms will develop over rural southern and eastern Osceola county
and push into western Brevrad county.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rockledge, Cocoa, Lake Marian, Holopaw and Kenansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2782 8087 2782 8088 2777 8088 2764 8091
      2765 8113 2766 8113 2769 8115 2771 8115
      2773 8117 2774 8116 2775 8118 2776 8117
      2783 8122 2785 8125 2834 8106 2835 8087
      2836 8084 2837 8073
TIME...MOT...LOC 2146Z 241DEG 6KT 2811 8095

Kelly
Local storm report, Aug 15, 5:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
555 PM EDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
08/15/2020  M40 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER 0019 REPORTED A WIND GUST OF 40 MPH/35 KT FROM
            THE NW.

&&

MW
Special weather statement, Aug 15, 6:07 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
607 PM EDT Sat Aug 15 2020

FLZ047-053-147-152245-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
607 PM EDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD AND NORTHEASTERN
OSCEOLA COUNTIES UNTIL 645 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm west
of Viera, moving northeast at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2834 8057 2821 8055 2812 8087
      2828 8097 2835 8094 2835 8086 2843 8090
      2881 8071 2855 8052 2845 8049
TIME...MOT...LOC 2207Z 241DEG 15KT 2827 8082

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:14 PM EDTSpecial Weather StatementMLBOsceola31 min
Aug 14, 8:28 PM EDTAreal Flood AdvisoryMLBOsceola92 min
Aug 15, 2:52 PM EDTSpecial Weather StatementMLBSaint Lucie38 min
Aug 15, 2:57 PM EDTSpecial Marine WarningMLB63 min
Aug 15, 2:57 PM EDTSpecial Weather StatementMLBFlagler18 min
Aug 15, 3:28 PM EDTSpecial Weather StatementMLBVolusia47 min
Aug 15, 4:00 PM EDTSpecial Marine WarningMLB60 min
Aug 15, 4:16 PM EDTSpecial Marine WarningMLB89 min
Aug 15, 4:41 PM EDTSpecial Weather StatementMLBSeminole49 min
Aug 15, 5:30 PM EDTSpecial Weather StatementMLBBrevard45 min
Aug 15, 5:44 PM EDTSpecial Marine WarningMLB61 min
Aug 15, 5:48 PM EDTSpecial Weather StatementMLBOsceola42 min
Aug 15, 6:07 PM EDTSpecial Weather StatementMLBBrevard38 min
Aug 15, 6:44 PM EDTSpecial Marine WarningMLB61 min
Aug 15, 6:49 PM EDTSpecial Weather StatementMLBBrevard41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.